Symptoms of tinea corporis include pink-to-red, round patches on the skin that sometimes itch.
Doctors examine the affected area and sometimes view a skin scraping under a microscope to make the diagnosis.
Treatment includes antifungal drugs applied directly to the affected areas or sometimes taken by mouth.
(See also Overview of Fungal Skin Infections.)
Tinea corporis is a type of dermatophytosis. Tinea corporis is usually caused by Trichophyton or Microsporum.
The infection generally causes pink-to-red, round patches with raised scaly borders that tend to be clear in the center. Sometimes the rash is itchy. Tinea corporis can develop anywhere on the skin and can spread rapidly to other parts of the body or to other people with whom there is close bodily contact.
Doctors base the diagnosis of tinea corporis on an examination of the skin.
Sometimes doctors analyze skin scrapings under a microscope to confirm the diagnosis.
Tinea corporis is treated with imidazole, ciclopirox, naftifine, or terbinafine in cream, lotion, or gel that is applied directly to the affected area (topical) twice a day and continued for 7 to 10 days after the rash completely disappears, which usually takes about 2 to 3 weeks. If the cream is discontinued too soon, the infection may not be eradicated, and the rash will return. Several days may pass before antifungal creams, lotions, or gels reduce symptoms. (See also table Some Antifungal Drugs Applied to the Skin (Topical Drugs).)
Infections that are difficult to treat and relatively widespread can occur in people infected with Trichophyton rubrum and in people with debilitating diseases. For such people, the most effective therapy is an antifungal drug, such as itraconazole or terbinafine, taken by mouth for 2 to 3 weeks.